|hepatitis or HIV from a colonoscopy?
Mar 2, 2009
I had a colonoscopy for some bowel issues. They took some biopsies that showed no colitis. About 5 weeks later, I get this continuous, unrelenting high fever 101-103F for 12 days straight. I had chills and muscle pains and felt like crap with this fever. A few days into the fever, my urine started turning dark and about 4-5 days into the fever I turned yellow. I had an ultrasound which showed fatty liver but no problems with the size of the liver or the bile ducts. My spleen was slightly enlarged on the ulstrasound (although the doctor couldn't feel it). My ALT was in the 600s, the GGT was in the 900s, my alk phos. was in the 300s and the bilirubin was ~5. My CBC was normal and I was found to be immune to hep A and B from prior vaccination. My Hep C antibody was negative and the RNA viral load was 0. I was negative for EBV and CMV.
I took tylenol (up to 1 gram 4 times a day) and ibuprofen during the fever. I had no other symptoms like swollen glands, rash, nausea, diarrhea, mouth sores, liver pain, etc.
I got better over the course of a week and all my liver tests normalized, but I felt tired and wiped out for weeks afterwards
Questions: what the heck could have caused my symptoms?
Is it possible I caught HIV or Hep C from the colonoscopy or the IV they put in my arm before the procedure?
Is Hepatitis C still a possibility, or was that ruled out with the negative viral load?
Could taking the recommended doses of tylenol have done this if I had evidence of fatty liver (I'm a bit overweight).
I am so worried about this....your help is greatly appreciated.
| Response from Dr. McGovern
I am not aware of any cases of HIV transmission through colonoscopy. Also, HIV doesn't usually cause such a high level of hepatitis.
There are a few case reports of hepatitis C transmission through colonoscopy; however, I would have expected your HCV RNA to be positive if that was the case.
I would think it unlikely that Tylenol was the issue if you took recommended doses; as you added, perhaps there was an added issue of metabolism of the drug with your underlying fatty liver. I think this is possible but unlikely.
Also the other issue is that you not only had hepatitis but also had somewhat of an obstructive picture - with an increased alkaline phosphatase and bilirubin. However, the ultrasound did not show gallstones or an enlarged common bile duct.
I think your history and clinical picture were consistent with an acute viral hepatitis but your work-up was extensive and complete and no cause was found. I am also stumped. I don't know what country you are from, but hepatitis E can be an issue depending on the geographic area.
Regardless, I think it will be worth pursuing an evaluation of fatty liver with a liver specialist and to discuss weight reduction with exercise with your doctor - simply because you have become aware of your fatty liver and this could become more problematic over time if not addressed.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get HIV From A Colonoscopy?
- Sinus Infection After Swallowing Cum Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Tingling In Fingers After Touching Vaginal Secretions Worried I Have HIV
- Causes Of Vaginal Bleeding In Toddlers
- Are Pep Treatments Effective If Given Within Enough Time?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.